Kentucky, 2021

Strong Wind in Kentucky, March 25, 2021

March 25, 2021 · NWS PAH · 22 events in 22 counties and zones

A surface low pressure center tracked northeast through southeast Missouri into central Illinois during the afternoon and evening. The track of the low resulted in increasing low level winds in western Kentucky in the evening.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface low pressure center tracked northeast through southeast Missouri into central Illinois during the afternoon and evening. The track of the low resulted in increasing low level winds in western Kentucky in the evening. West to southwest winds gusted to between 40 and 50 mph at times. The peak wind gust in western Kentucky was measured at 48 mph at the mesonet site near Marion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 25, 5:27 PM CST, 33 minutes earlier.

Area forecast discussion, Mar 25, 5:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
627 PM CDT Thu Mar 25 2021

.UPDATE...
Issued at 618 PM CDT Thu Mar 25 2021

Updated aviation discussion for 00z TAFs.

&&

.SHORT TERM...(Tonight through Friday)
Issued at 341 PM CDT Thu Mar 25 2021

A 1002mb surface low over northeast Arkansas will develop
northeastward and deepen this evening and overnight as it moves into
Indiana. The 12z guidance isn't as intense with the deepening
compared to prior model runs though. Despite this, pressure falls
will still be robust enough for gradient wind gusts of 35 to 45 mph
to develop, with highest values in the EVV tri-state area.

As of 2 PM, we are situated in a lull in the convective activity.
Anticipate we will see a rather quick development across southeast
Missouri and northeast Arkansas by 4 or 5 PM and this will translate
east/northeastward through the early evening. As the warm front
lifts northward, the most favorable area for severe storms will
reside across western Kentucky. This area will see the greatest
instability and increase in low level moisture by 5-6 PM. Having
said that though, a few strong/severe storms can't be ruled out
further north and west due to the combination of strong wind shear
and some limited instability. With impressive SRH values and backed
low level flow, initial supercell development will pose a tornado
threat, especially along and south of the warm front.

The pressure gradient will quickly decrease late tonight into Friday
morning, with winds quickly subsiding. Temperatures will remain mild
on Friday with southerly winds redeveloping helping to nudge
readings into the low to mid 60s.

.LONG TERM...(Friday night through Thursday)
Issued at 341 PM CDT Thu Mar 25 2021

The beginning of the long term forecast period places the WFO PAH
forecast area in broad southwest flow sandwiched between two systems.
To the south, there is a low pressure system in southern TX with
remnants of a stationary frontal boundary arcing northeast to just
south of TN. The system to the north has a low near southeast NE,
with a warm front develop along the northern edge of the WFO PAH
forecast area.

There is greater forcing associated with the northern system and
greater instability with the southern system. The phasing of these
systems will take place during the afternoon hours on Saturday.
Canadian guidance suggests the best expenditure of 600-1400 j/kg2
CAPE will occur along and ahead of the a slowly moving cold front.
Given the SPC Day 3 Outlook for severe storms, anticipate west
Kentucky and adjacent parts of southeast Missouri and
southeast/extreme southern Illinois may see some isolated
strong/severe potential during late Saturday afternoon and evening.
It appears that the large scale trough shear axis will shift
southeast during the morning hours Sunday.

The ECMWF and Canadian guidance briefly cutoff a circulation over
the four corners area of the southwest U.S. with northwest flow over
the WFO PAH forecast area on Sunday. On Monday the upper flow shifts
to more zonal flow, as the closed low moves eastward in the southern
stream. By Monday night into Tuesday, a sharpening trough over the
northwest U.S. re-orients the flow to the southwest, shifting the
trajectory of the closed low over northeast Arkansas and southeast
Missouri. Most of the forcing and moisture is elevated, so just
anticipated lighter, showery precipitation at this time for Monday
night.

The next chance for precipitation will likely occur at the end of
the forecast period as the upper trough in the northwest U.S. moves
into the Plains Wednesday morning. There is a very noticeable
thermal contrast with this last system with a sharpening baroclinic
zone. There is some slight orthogonal component with the trough, so
heavy rain and some enhanced convective activity may be possible
during the day next Wednesday.

&&

.AVIATION...
Issued at 618 PM CDT Thu Mar 25 2021

Convection developing over the region now will quickly translate
northeastward and exit the entire region by 03-04z. Most robust
activity looks to be over west KY and will be accompanied by IFR
or lower vsbys for a short time. Cigs are primarily MVFR, but
some IFR conditions are persisting across southern Illinois
including KMVN. Expecting a brief period of VFR ceilings for
KCGI/KPAH this evening, before cigs lower back to MVFR overnight.
Up around KMVN cigs may remain IFR for much of the night.
Expecting bases to lift and scatter out during the afternoon
tomorrow. West/southwest winds will quickly ramp up this evening
with sustained values of 15-20 kts along with gusts of 25-35 kts
possible. Winds will decrease through the night, becoming light
tomorrow morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 4 AM CDT Friday for ILZ075>078-080>087-090-
     091.

MO...None.
IN...Wind Advisory until 4 AM CDT Friday for INZ081-082-085>088.

KY...Wind Advisory until 4 AM CDT Friday for KYZ007-010>022.

&&

UPDATE...SP
SHORT TERM...SP
LONG TERM...Smith
AVIATION...SP
Hazardous weather outlook, Mar 25, 3:03 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
403 PM CDT Thu Mar 25 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-262115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
403 PM CDT Thu Mar 25 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A chance of thunderstorms is forecast late this afternoon and
evening. Severe storms are possible with damaging winds, large
hail, and tornadoes.

Strong southwest winds are expected to develop this evening and
persist into tonight over southwest Indiana, much of southern
Illinois, and the Lakes and Pennyrile regions of west Kentucky. A
Wind Advisory has been issued from 7 PM through 4 AM. Please
consult the Wind Advisory for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms Saturday afternoon and
evening, then again Tuesday night and Wednesday. A few storms may
reach severe limits late Saturday afternoon and evening over part
of the outlook area.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will be needed late this afternoon and
evening.

SP

In the hours before

Local storm report, Mar 25, 5:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
638 PM CDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             6 W EVANSVILLE          37.99N 87.65W
03/25/2021  E0.70 INCH       VANDERBURGH        IN   TRAINED SPOTTER

&&

ML
Local storm report, Mar 25, 5:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
644 PM CDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             3 SW DARMSTADT          38.06N 87.61W
03/25/2021  E0.88 INCH       VANDERBURGH        IN   AMATEUR RADIO

            REPORTED AT FISCHER ROAD AND KUEBLER ROAD.

&&

DWS
Local storm report, Mar 25, 5:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
645 PM CDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             DARMSTADT               38.09N 87.58W
03/25/2021  E1.00 INCH       VANDERBURGH        IN   AMATEUR RADIO

&&

DWS
Special weather statement, Mar 25, 5:52 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
652 PM CDT Thu Mar 25 2021

INZ082-260030-
Pike IN-
652 PM CDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 730 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winslow, or near Petersburg, moving northeast at 60 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm as it moves across the county.

Locations impacted include...
Petersburg, Winslow and Spurgeon.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Indiana.

LAT...LON 3852 8715 3854 8710 3851 8707 3835 8711
      3823 8724 3823 8730 3824 8730 3825 8732
      3838 8732 3838 8741 3844 8741 3844 8744
      3853 8738 3851 8737 3854 8737 3854 8735
      3851 8729 3855 8720
TIME...MOT...LOC 2352Z 213DEG 54KT 3841 8723

CN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 strong wind. Local standard time, as filed.

Strong Wind, Ballard

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Ballard forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Strong Wind, Caldwell

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Caldwell forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Calloway

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Calloway forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Strong Wind, Carlisle

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Carlisle forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Strong Wind, Christian

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Christian forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Strong Wind, Crittenden

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Crittenden forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Strong Wind, Daviess

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Daviess forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWSS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Strong Wind, Fulton

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Fulton forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Strong Wind, Graves

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Graves forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Strong Wind, Henderson

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Henderson forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Strong Wind, Hickman

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Hickman forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Strong Wind, Hopkins

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Hopkins forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Strong Wind, Livingston

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Livingston forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Strong Wind, Lyon

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Lyon forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Strong Wind, Marshall

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Marshall forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Strong Wind, McCracken

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
McCracken forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Strong Wind, McLean

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
McLean forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Strong Wind, Muhlenberg

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Muhlenberg forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Strong Wind, Todd

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Todd forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Strong Wind, Trigg

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Trigg forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Strong Wind, Union

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Union forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Strong Wind, Webster

When
March 25, 6:00 PM CST to 9:00 PM CST
Where
Webster forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944277, 944278, 944279, 944280, 944281, 944283, 944284, 944285, 944286, 944287, 944289, 944290, 944291, 944292, 944293, 944294, 944296, 944297, 944298, 944299, 944300, 944301.